Oklahoma, 2002

Hail in Oklahoma, April 12, 2002

April 12, 2002 · NWS OUN · 28 events in 10 counties and zones

28 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 12, 3:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 12, 3:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
432 AM CDT FRI APR 12 2002

WEAK LARGE-SCALE FEATURES SURFACE AND ALOFT ARE MORE REMINISCENT OF
JUNE THAN EARLY APRIL. AS SUCH...WHAT HAPPENS NEXT 2-3 DAYS IS MOST
LIKELY TO BE DRIVEN BY MESOSCALE FEATURES. THERE WILL BE ENOUGH
FORCING ALOFT FROM SHORTWAVE IMPULSES ON S EDGE OF WESTERLIES... AND
FORCING AT LOW LEVELS MAINLY FROM UPSLOPE AND RESIDUAL FRONTAL
CONVERGENCE...TO CREATE A RISK OF MCS DEVELOPMENT TONIGHT OVER
HIGHER TERRAIN OF S HIGH PLAINS. LL MOISTURE IS MORE TYPICAL OF
APRIL BUT IS ADEQUATE...EVEN THO LL RETURN FLOW/INFLOW INTO ANY
CONVERGENCE ZONES WILL BE DEPLORABLY WEAK. ON THIS BASIS...WE THINK
THE ETA QPF MAY BE MORE ACCURATE IN TAKING MORE ORGANIZED PRECIP
TONIGHT SE-WARD FROM PANHANDLE MORE TOWARD NW TX AND PERHAPS S
OK...WHILE LL RIDGING SHIELDS THE NE ZONES. THIS IS IN KEEPING WITH
THE JUNE-LIKE NW FLOW PATTERN. THUS WILL LEAN AWAY FROM THE MORE
NORTHERN SOLUTION OF THE AVN AND ASSOCIATED COLD/WET GUIDANCE ACROSS
N...WITH THE THINKING BEING THAT CLOUDS/PRECIP WILL MORE LIKELY
AFFECT THE SW ZONES LATE TONIGHT INTO SAT. THIS RESULTS IN NUMBERS
CLOSER TO NGM/FWC N AND AVN/MAV S. ACTIVITY TONIGHT SHOULD REINFORCE
SURFACE BOUNDARY ACROSS N TX PER SWODY2...FURTHER SHIFTING EMPHASIS
TO S ZONES SAT.

PATTERN CHANGE BY EARLY NEXT WEEK YIELDS SOMETHING MEATIER FOR
EARLY-MID SPRING AS LONGWAVE TROF DEVELOPS IN W. TRANSITION EXPECTED
TO BE MOSTLY DRY AS CAP BECOMES A FACTOR WHILE THE W TROF SETS UP.
WILL KEEP LOW POPS IN FOR SUN BUT REMOVE THEM MON. TUE ALSO MAY END
UP CAPPED AS FIRST CHUNK OF ENERGY EJECTS TO OUR N...BUT WILL NEED
TO HOLD ON TO SOME LOW POPS. POPS THEN INCREASE WED-THU AS LONGWAVE
TROF PROGRESSES INTO CENTRAL STATES. TEMPS WILL BE TRENDED TOWARD
LATEST MRF MOS...COOLER N WED-THU.

ALL PRODUCTS LIKELY DELAYED BY UP TO 1/2 HR THIS MORNING DUE TO IFPS
PROBLEMS.

FCSTID = 24
OKC   75  54  75  56 /  20  30  30  20
HBR   77  57  74  56 /  20  40  50  30
SPS   78  58  73  57 /  20  40  50  30
GAG   75  55  75  53 /  20  30  30  20
PNC   73  51  78  53 /  20  20  30  20
DUA   78  57  75  63 /  20  30  40  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 12, 12:20 AM CST, 4 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
120 AM CDT FRI APR 12 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS ACROSS NORTH CENTRAL AND CENTRAL OKLAHOMA...AS
OUTFLOW FROM LAST EVENINGS THUNDERSTORMS SURGES TO THE SOUTH. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL
HAIL.

THREAT TABLE...
VALID THROUGH 700 AM CDT SAT APR 13.
PROBABILITY OF THUNDERSTORMS...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

11
Special weather statement, Apr 12, 2:55 AM CST, 2 hours 5 minutes before
OKZ004>048-050>052-TXZ083>090-121200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED THREAT TABLE...
NATIONAL WEATHER SERVICE NORMAN OK
355 AM CDT FRI APR 12 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH EARLY MORNING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS ACROSS NORTH CENTRAL AND CENTRAL OKLAHOMA...AS
OUTFLOW FROM LAST EVENINGS THUNDERSTORMS SURGES TO THE SOUTH. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL
HAIL.

THREAT TABLE...
VALID THROUGH 700 AM CDT FRI APR 12.
PROBABILITY OF THUNDERSTORMS...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 hail. Local standard time, as filed.

Hail, Ellis

When
April 12, 5:00 AM CST
Where
Ellis County, 5 mi W of Arnett
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
36.133, -99.850

Hail, Beckham

When
April 12, 5:25 AM CST
Where
Beckham County, 3 mi W of Carter
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
35.217, -99.550

Hail, Greer

When
April 12, 7:45 AM CST
Where
Greer County, 6 mi SE of Granite
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.900, -99.317

Hail, Kiowa

When
April 12, 8:00 AM CST
Where
Kiowa County, Lone Wolf
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.983, -99.250

Hail, Kiowa

When
April 12, 8:30 AM CST
Where
Kiowa County, Roosevelt
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.850, -99.017

Hail, Caddo

When
April 12, 8:30 AM CST
Where
Caddo County, Gracemont
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
35.183, -98.267

Hail, Kiowa

When
April 12, 8:55 AM CST
Where
Kiowa County, 3 mi S of Cooperton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.817, -98.867

Hail, Comanche

When
April 12, 9:26 AM CST
Where
Comanche County, 4 mi W of Lawton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.617, -98.467

Hail, Comanche

When
April 12, 9:28 AM CST
Where
Comanche County, 3 mi W of Lawton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.617, -98.450

Hail, Comanche

When
April 12, 9:30 AM CST
Where
Comanche County, 3 mi W of Lawton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.617, -98.450

Hail, Caddo

When
April 12, 9:30 AM CST
Where
Caddo County, Cyril
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
34.883, -98.200

Hail, Comanche

When
April 12, 9:40 AM CST
Where
Comanche County, Lawton
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
34.617, -98.400

Hail, Comanche

When
April 12, 9:45 AM CST
Where
Comanche County, Lawton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.617, -98.400

Hail, Stephens

When
April 12, 9:56 AM CST
Where
Stephens County, 2 mi NE of Marlow
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.667, -97.933

Hail, Stephens

When
April 12, 10:06 AM CST
Where
Stephens County, Clear Creek Lake
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.600, -97.850

Hail, Stephens

When
April 12, 10:07 AM CST
Where
Stephens County, Duncan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.517, -97.950

Hail, Stephens

When
April 12, 10:15 AM CST
Where
Stephens County, 7 mi E of Duncan
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -97.833

Hail occurred at the Midway Truckstop on Highway 7.

Hail, Stephens

When
April 12, 10:20 AM CST
Where
Stephens County, 15 mi E of Comanche
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.367, -97.700

Hail, Stephens

When
April 12, 10:30 AM CST
Where
Stephens County, 7 mi W of Duncan
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
34.517, -98.067

Hail, Jefferson

When
April 12, 11:05 AM CST
Where
Jefferson County, 5 mi NNE of Ringling
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.250, -97.550

Hail, Jefferson

When
April 12, 11:25 AM CST
Where
Jefferson County, Ringling
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
34.183, -97.583

Hail, Love

When
April 12, 11:32 AM CST
Where
Love County, 8 mi N of Rubottom
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.050, -97.433

Hail, Love

When
April 12, 11:50 AM CST
Where
Love County, 5 mi E of Rubottom
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.933, -97.350

Hail, Jefferson

When
April 12, 12:52 PM CST
Where
Jefferson County, 5 mi N of Ringling
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.250, -97.583

Hail, Stephens

When
April 12, 3:28 PM CST
Where
Stephens County, Duncan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.517, -97.950

Hail, Stephens

When
April 12, 3:30 PM CST
Where
Stephens County, 7 mi SE of Duncan
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.450, -97.867

Hail, Carter

When
April 12, 4:35 PM CST
Where
Carter County, Healdton
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
34.233, -97.483

Hail, Carter

When
April 12, 4:40 PM CST
Where
Carter County, Healdton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -97.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288496, 5288497, 5288406, 5288405, 5288498, 5288504, 5288407, 5288499, 5288500, 5288408, 5288503, 5288502, 5288501, 5288409, 5288410, 5288493, 5288411, 5288494, 5288510, 5288511, 5288495, 5288512, 5288505, 5288506, 5288508, 5288507, 5288509, 5288513.